Thursday 24th December 2015

3.45am – today’s side effects, brought to you by Infliximab

Good news – I’m free! Bad news – I feel like shit.

Well, when I first woke up (at 1.15am) I didn’t feel bad; rather, my mind was racing – I felt as though I had slept a lot longer than three hours thanks to that viscerally wired feeling you get as a steroid side-effect.

I tried really, really, really hard to do mindfulness meditation, focus on my breathing and to let wandering thoughts pass through ‘non-judgmentally’ (i.e. not putting yourself through the ringer for letting your thoughts keep you awake). I am told this is the gold-standard in putting an anxious mind to sleep. No matter how hard I tried though, I couldn’t stop thoughts running through my head. At one point I must have been saying, “I am experiencing a worry” and picturing letting it go like a balloon at least once every five seconds. Then my inside voice starts humming the tune to ’99 red balloons’ by Nena and we’re back to square one.

I found that even once I had managed to focus my attention on my breathing, the noise of my breath inside my head (which I could hear loud and clear thanks to the earplugs I wear at night because it’s so noisy at my mum’s house) almost impossible to switch off to. I become completely fixated on the muffled rush the air makes as it races across the back of my nose and throat.

So my next strategy was to not think so much about the elusive end goal (sleep, obvs), but to think of being in bed as a positive experience in itself and enjoy the cosy snuggled-upness even more so because I’m no longer in hospital.

I feel like on a normal day this psychology would have worked to eventually let me relax and drift off, but my body feels quite odd at the moment; so just lying in bed isn’t pleasurable at all really.

I’m not sure which drug (or combination of, or lack of because I’m due a dose) is making me feel like this, but today I feel especially hanging. Side effects currently include:

  • Feeling clammy, even though it’s midwinter;
  • Feeling dizzy, even though I’m lying down;
  • Ringing in my ears;
  • Mind racing;
  • Feet and hands tingling;
  • Dull ache in my lower back.

The dizziness and feeling faint (even though I’m laid out flat on my back) is the most concerning. I thought that maybe it’s something to do with my blood sugar, so I went downstairs about 20 minutes ago and ate a yoghurt and a clementine. My midnight binges ain’t what they used to be.

If the dizziness goes away then I might need to keep a better eye on my food intake across the day (and have something as a late snack before bedtime). All I ate after dinner (which was at about 6pm) was a few Ferrero Rocher (yum, yum, and yum again), which probably isn’t enough. Although normally it would be… hmm.

Before I let hospital this morning I checked my blood sugar levels chart and there was at least one occasion when the score was only 0.3 points away from being classed as hypoglycemic. I don’t know whether to read anything into this or not, but I have fainted (blacked out properly on at least one occasion; resulting in an ambulance ride to A&E and a Harry Potteresque scar for months) when I haven’t eaten properly.

My 23andme profile revealed that I am a carrier for a genetic mutation associated with fainting (and even coma) episodes in situations where blood sugar levels drop too low. Maybe I need to mention this to the doctor?

I think that I am going to have to take it really easy today. In hindsight I probably overdid it today. I was so happy to be out and wanted to spruce up the flat for T because she is sick, that I came straight home from hospital and tidied. Then I packed my bags so I could spend Christmas at my mum’s place. Then I went straight to the hairdressers. Then I did almost all of my Christmas wrapping. Throughout all this I felt quite woozy, but took that just to be a case of not being used to being up and about. ‘Deconditioned’. I’m probably not giving enough consideration to the effect of Infliximab / steroids on my body.

One thing I am worried about is T’s cold. Because of the effect of Infliximab on your immune response, I am more likely to get ill. Even a cold could be quite dangerous. But what can I do? I can hardly not see her until she’s well because it’s Christmas in 24 hours and that would be the. saddest. thing. ever. I suppose we will have to not kiss at all and she is going to have to start tidying up her old tissues when she has a cold (I am always finding them around the house / buried beneath sofa cushions / under the covers in bed).

If I had a penny for every time I’ve had unwanted contact with snot…

I’ve said “one thing I’m worried about”, but the truth is there are many things. Another one of which is school – I can’t get a GP’s appointment until the first day of term, but I need to speak to a doctor about my fitness for work. At the moment I couldn’t go back to work, but I’m not sure what I’ll feel like in 12 days time. I’ll have to hedge my bets.

Hopefully I’ll feel better, but by that point I’ll be due my next Infliximab, which could make me feel like the walking dead all over again. Even if I feel well, I don’t know if the doc would advise me to be in school, where I’m likely to come into contact with all kinds of illness which I need to avoid. If I had a penny for every time I have had unwanted contact with snot…

And moreover, as the head nurse said in hospital, there is a direct link between your mental state and this disease. E.g. If I’m worrying about work I am less likely to get into remission because stress exacerbates this condition. The Scandi doctor suggested I go back after my second Infliximab infusion if I feel like it, but no-one was like “No, don’t go back at all”. They seemed to think I should be my own judge.

Knowing me though, I am likely to go back earlier than I should because of a feeling of duty as well as guilt for missing out on so much already. I also worry about getting into trouble with school – I don’t know how long they’ll play ball if I say I’m not coming back in the first week. But then again, they will find it very difficult to do anything other than accept it – I mean, I’ve been in hospital for 12 days and I’m on a very strong drug to treat my condition.

I also have to think of it this way: I’ve got one shot at this treatment, so I have to give it my best chance of working as possible. Getting back to work too early and not looking after my physical health only hurts me. The school isn’t worth that much to me.

I want to get better.

Advertisements
Standard

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s